Questions submitted by readers and answered by the CLL Society Medical Advisory Board
Remember that we cannot give medical advice and any suggestions should be reviewed with your treating doctors.
By Thomas E Henry III, MBA, RPh, CPh
My husband has CLL and has failed two treatments in the last 3 years due to severe side effects. First was Gazyva, he only tolerated the first two infusions. Second treatment was Imbruvica started June 2018. In February he developed AFIB. So, the next plan is Calquence and Rituxan. Our concern is the Rituxan infusions. A friend had it 19 years ago and almost died during the 4th infusion. Have they improved how slow or fast the drip with Rituxan? We will ask his Hematologist in August. Wondered if you can give me some input. Thanks so much!
Here is the answer from Tom Henry, our pharmacist expert.
Sorry to hear that your husband has failed on two treatments for different reasons. You express concerns about infusion related reactions to rituximab (Rituxan). Yes, infusion reactions to this drug do occur and in rare cases there have been fatal reactions. In part, this occurs in patients with high tumor load, which if started on the acalabrutinib (Calquence) first should be diminished. Please be advised that a lot has changed in medical practice in 19 years since your friend had a “near-fatal” reaction (their opinion). Eighty percent of infusion reactions occur with the first dose. For this reason, the starting rate of infusion is very slow to observe for any signs of reaction. In addition, pre-medications are given to lessen the chances of an infusion reaction. If a patient develops a mild infusion reaction the practice is to stop the infusion, give additional medications to mitigate the side effects, and then an attempt is made to restart again, often at an even slower rate. If the patient tolerates the initial slow rate, it is gradually titrated upwards every 30 minutes with observation for side effects.
I am on the standard dose of Imbruvica plus 5 mil of Eliquis am and pm. I am on Eliquis because I have A Fib. Is this considered an extra risk of bleeding, since Imbruvica can cause bleeding by itself?
You are correct that ibrutinib (Imbruvica) does have anticoagulant properties and adds to the anticoagulant effect of the Eliquis, which is Direct Acting Oral Anticoagulant. The only time I would be extremely worried about this combination would be the following:
- You were started on the Eliquis after you started the ibrutinib and without the knowledge of your CLL Team.
- You were experiencing episodes of bleeding or severe bruising.
If the Atrial Fibrillation is a result of the ibrutinib, you may ask your CLL provider for a referral to a Cardio-Oncologist. These specialists are trained to effectively deal with the cardiac effects and cardiac toxicities of cancer therapy.
Are there known side effects from suddenly stopping venetoclax?
This is an interesting question. Upon reviewing the prescribing information available to healthcare professionals, I found multiple references that state when certain adverse reactions occurred that the venetoclax (Venclexta) should be stopped immediately until the side effect resolves or diminishes. I found no statement advising against abrupt discontinuation.
This raises questions for you. Why were you considering abruptly stopping this medication? Have you discussed this with your CLL Team?
Thomas Henry is a Registered Pharmacist and CLL Patient. He serves as Clinical Pharmacy Advisor to Lumere, a healthcare technology company that helps healthcare systems reduce spending on medications and medical devices. In addition, he is President and Senior Consultant for Burlington Consulting Associates a company that provide consulting services to health-systems nationwide. He has a forty year career in pharmacy and has served as Chief Pharmacy Officer at two Top-15 Comprehensive Cancer Centers, Moffitt (Tampa, FL) and Roswell Park, (Buffalo, NY).
Originally published in The CLL Tribune Q3 2019.